Alert archive / Colorado / Special Weather Statements in 2016

Special Weather Statement, NWS Pueblo, CO

June 26, 2016Rio Grande County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 26, 2016, 1:21 PM MDT for Rio Grande County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2016, 1:21 PM MDT (19:21 UTC)
Expired
Jun 26, 2016, 2:00 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO

County Rio Grande County, CO

The radar

The Pueblo radar (KPUX), 223 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2016-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2016-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3495 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS85 KPUB 261921
SPSPUB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
121 PM MDT SUN JUN 26 2016
 
COZ067-068-070-262000-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT CO-
121 PM MDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO GRANDE COUNTY
UNTIL 200 PM MDT...

AT 121 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF DEL NORTE...OR 27 MILES WEST OF ALAMOSA...MOVING EAST
AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL RIO
GRANDE COUNTY.

LAT...LON 3741 10647 3753 10650 3759 10631 3742 10622
TIME...MOT...LOC 1921Z 251DEG 11KT 3747 10638 

$$

28

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 26, 11:13 AM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 26, 11:13 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1113 AM MDT SUN JUN 26 2016

.UPDATE...
Issued at 912 AM MDT Sun Jun 26 2016

Updated forecast for the short term, primarily to adjust POPs a
bit downward, and to significantly cut back sky cover, especially
over the Contdvd and western portion of the CWA. A broad range of
solutions for convection today as different convective schemes
appear to be struggling with coverage later today...but consensus
is for a later show, and primarily over the E mts and plains.
Quite a bit of dry air over NW CO through tomorrow, which should
cut back on overall cloud cover with the exception of some ISOLD
mt convection. Rose

&&

.SHORT TERM...(Today and tonight)
Issued at 414 AM MDT Sun Jun 26 2016

Another round of afternoon showers and thunderstorms expected
today...however models suggest less coverage than yesterday.  This
may be due to less forcing aloft today than yesterday.  WV loops
show fairly good drying over the northwest portions of the forecast
area...which should cut back pops out that way where models show dew
points dropping off into the 20s and lower 30s in the afternoon.
Meanwhile...dew points across the plains look a tad higher than
yesterday as southeast flow continues to advect higher dew points
northwestward. This should lead to slightly higher CAPE values
today...which could help boost initial updraft strength and yield
some strong to marginally severe storms.  However flow aloft looks
fairly weak with upper ridge building northward over the desert
southwest.  So deep layer shears are looking rather marginal...with
20-30 kts at best during the afternoon.  Currently we are not
outlooked for severe weather today...with marginal threat being just
off to our north where better shear lies.  Its difficult to rule out
an isolated severe threat entirely given the higher CAPE today...but
think this will be more of the exception than the rule.  Once
again...thunderstorms will initiate along the southeast mountains
during the afternoon...then drift out onto the plains during the
late afternoon and evening.  Small hail and gusty winds to around 50
mph appear to be the primary storm threats.

Activity should diminish during the evening hours.  Highs today will
be similar to a few degrees cooler than yesterday...with readings
running cooler across the plains.  Drier air working in over western
portions of the area tonight should result in lows on the cool side
across the interior valley locations.  -KT

.LONG TERM...(Monday through Saturday)
Issued at 414 AM MDT Sun Jun 26 2016

Monday through Wednesday...An upper high pressure ridge builds into
the region for the start of the work week, with the ridge axis
expected to be found over the Great Basin. This will keep the
forecast area under a more active NW flow aloft, resulting in
diurnal isolated mt convection. Latest model runs are indicating
another shortwave dropping down across the Central US Plains early
Mon, providing some llvl support for convective activity across the
e plains Mon aftn and eve. Temps are forecast to climb up into the
upper 80s to lower 90s for the plains, and 80s for the high valleys.

Thursday and Friday...Models persist in dropping another shortwave
down across the northern plains and Great Lakes region late Wed.
This will produce a cool surge that will push back into the eastern
half of Colorado Thu, providing for enhanced pcpn chances for the
entire area but moreso for the e mts and plains for both Thu and
Fri. Shower and storm activity will ramp up Thu aftn, and will
likely continue on through the overnight hours into Fri. Look for
max temps both days to be in the 70s and 80s.

Saturday...The upper ridge tries to reestablish across the area,
ahead of an upper low pressure trough that moves into the Pacific
NW. Isolated diurnal mt convection will continue, with temps warming
up back to near 90 F. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1108 AM MDT Sun Jun 26 2016

Main AVN concern is potential for TS later today. KALS should stay
free of storms for this TAF cycle...with only ISOLD storms
expected later today, mainly over the higher terrain. After a slow
start, should see a bit more widespread TS development E of the
Mts. Best chance appears to be from 22-23Z through around 02-03Z
this evening. Main threat from storms will be some small hail and
wind gusts to around 50 mph. Depending on extent of storms later
this eve, can not rule out some patchy low cigs early Mon morning,
and have indicated this potential with a SCT group in the MVFR
range for early Mon. Rose

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

UPDATE...ROSE
SHORT TERM...KT
LONG TERM...MOORE
AVIATION...ROSE
Hazardous weather outlook, Jun 26, 11:17 AM MDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1117 AM MDT SUN JUN 26 2016

COZ058>089-093>099-271730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1117 AM MDT SUN JUN 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
BY EARLY AFTERNOON...AND THUNDERSTORMS WILL SPREAD EASTWARD INTO
THE PLAINS DURING THE LATE AFTERNOON AND EVENING. ONE OR TWO
STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE SOUTHEAST
PLAINS. HAIL UP TO PENNY SIZE IN DIAMETER...WIND GUSTS UP TO 50
MPH...LIGHTNING...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
STORM THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE WILL BUILD ACROSS THE AREA MONDAY THROUGH
WEDNESDAY. DIURNALLY DRIVEN AFTERNOON AND EVENING THUNDERSTORMS
ARE POSSIBLE EACH DAY. STORMS WILL INITIALLY DEVELOP OVER THE
MOUNTAINS, THEN MOVE INTO THE PLAINS DURING THE EVENING HOURS.
THERE WILL BE A THREAT FOR A FEW SEVERE STORMS ON MONDAY,
ESPECIALLY FOR AREAS EAST OF INTERSTATE 25 AND NORTH OF HIGHWAY
50.

ANOTHER FRONT LATE WEDNESDAY WILL BRING MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS TO THE AREA FOR THURSDAY AND FRIDAY, INCLUDING
THE POTENTIAL FOR HEAVIER RAINFALL ALONG THE LEE SLOPES OF THE
EASTERN MOUNTAINS. THERE IS A GOOD CHANCE THAT SHOWERS AND
THUNDERSTORMS THAT DEVELOP THURSDAY AFTERNOON AND EVENING WILL
LINGER OVERNIGHT AND INTO FRIDAY.

THE UPPER HIGH PRESSURE RIDGE BUILDS BACK INTO THE AREA FOR
SATURDAY, PRODUCING WARMER TEMPERATURES AS WELL AS A CONTINUED
CHANCE FOR ISOLATED DIURNAL MOUNTAIN CONVECTION.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE LATE THIS AFTERNOON AND EVENING OVER THE SOUTHEAST
MOUNTAINS AND PLAINS.

44/44

In the hours before

Special weather statement, Jun 26, 1:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
121 PM MDT SUN JUN 26 2016

COZ067-068-070-262000-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT CO-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT CO-
121 PM MDT SUN JUN 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RIO GRANDE COUNTY
UNTIL 200 PM MDT...

AT 121 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF DEL NORTE...OR 27 MILES WEST OF ALAMOSA...MOVING EAST
AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL RIO
GRANDE COUNTY.

LAT...LON 3741 10647 3753 10650 3759 10631 3742 10622
TIME...MOT...LOC 1921Z 251DEG 11KT 3747 10638

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:52 PM MDTSpecial Weather StatementPUBBent38 min
Jun 25, 7:05 PM MDTSevere Thunderstorm WarningPUBBent, Prowers25 min
Jun 26, 1:55 PM MDTSpecial Weather StatementPUBHuerfano35 min
Jun 26, 4:06 PM MDTSpecial Weather StatementPUBEl Paso39 min
Jun 26, 4:55 PM MDTSpecial Weather StatementPUBTeller50 min
Jun 26, 5:45 PM MDTSpecial Weather StatementPUBTeller45 min

Nearby

Special Weather Statements in Colorado, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.